Addiction is a public health crisis that isn’t going away any time soon. According to the United Nations Office on Drugs and Crime, North America accounts for one in four drug-related deaths globally and continues to have the highest drug-related mortality rate worldwide. And, in 2020, more than 5,200 Ohioans fatally overdosed on drugs—a 22% increase over the previous year.
Obviously, drug use prevention is the ideal defense against overdose death. But overdose death can also be prevented when bystanders recognize the common signs.
Overdose signs and symptoms can vary widely depending on the person and the type/s of drug/s used. Call 911 if you witness someone experiencing the following signs that could indicate overdose:
- nausea and vomiting
- severe stomach pain and abdominal cramps
- chest pain
- loss of balance
- being unresponsive, but awake
- limp body
- slow or erratic pulse
- breathing changes (shallow, erratic or no breathing at all)
- choking or gurgling sounds
- blue fingernails or lips
- pale or clammy face
- loss of consciousness
Often, people don’t call 911 for fear that they might be arrested for drug use/possession. Ohio’s Good Samaritan Law was created to remove that fear. According to the Ohio Department of Health, this law “provides immunity for minor drug possession to people seeking help during a drug overdose.”
If you’re in need of addiction treatment, First Step Recovery can help. Learn more about our evidence-based services.